Alabama, 2008

Flash Flood and Lightning Strike in Alabama, June 13, 2008

June 13, 2008 · NWS HUN · 2 events in 2 counties and zones

Redeveloping strong to severe showers and thunderstorms produce one to 2 inches of rainfall across much of northern Alabama, with locally around 3 inches in some areas over a 2 to 3 hour period. This caused some localized flash flooding in Morgan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Redeveloping strong to severe showers and thunderstorms produce one to 2 inches of rainfall across much of northern Alabama, with locally around 3 inches in some areas over a 2 to 3 hour period. This caused some localized flash flooding in Morgan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 13, 2:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 2:35 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT FRI JUN 13 2008

.DISCUSSION...
AFTERNOON CONVECTION IN CONVERGENT FLOW CENTERED ACROSS ALABAMA WILL
CONTINUE INTO THE EVENING HOURS BEFORE DISSIPATING WITH THE LOSS OF
DAYTIME HEATING. LOWS TONIGHT SHOULD REMAIN RIGHT AROUND 70...AS
SOUTHERLY FLOW CONTINUES INTO THE CWFA AHEAD OF COOL FRONT MOVING IN
FROM THE CENTRAL MISSISSIPPI VALLEY. AS THIS FRONT APPROACHES THE
CWFA LATE TONIGHT...EXPECTING AN INCREASE IN PRECIPITATION CHANCES
IN THE NORTHWEST COUNTIES. EXACT TIMING OF PRECIPITATION ARRIVAL IS
A LITTLE DIFFICULT TO PINPOINT...BUT GENERAL CONSENSUS SUGGESTS
TOWARD DAYBREAK IN NORTHWEST ALABAMA.

WHILE APPROACHING FRONT IS NOT EXACTLY COLD...INDEED THERE IS LITTLE
TEMPERATURE INFLECTION AT H85...IT WILL STILL SERVE AS AN ADDITIONAL
IMPETUS TO SHOWER AND THUNDERSTORM DEVELOPMENT ON SATURDAY. FORECAST
SOUNDINGS FROM KMSL/KHSV SUGGEST THAT THE ATMOSPHERE TOMORROW WILL
BE SIMILAR TO TODAY...ALBEIT WITH A FEW KEY DIFFERENCES. AS THE LOW
LEVEL FLOW BECOMES MARKEDLY NORTHWEST BY THE MIDDLE OF THE DAY...THE
SOUTHERLY FLOW THAT HAS BEEN STREAMING INTO THE CWFA FOR THE LAST
SEVERAL DAYS WILL BECOME SOME-WHAT CUT OFF. NEVER THE LESS...PWATS
STILL PUSH INTO THE 1.50 TO 1.75IN RANGE AND FREEZING LEVELS REMAIN
HIGH. PAIR THIS WITH TYPICAL WEAK SHEAR/HIGH CAPE IN THE
SUMMERTIME...AND STAGE IS SET FOR A GUSTY WIND/LOCALLY HEAVY
RAINFALL SCENARIO...WITH A FEW INSTANCES OF HAIL IN STRONGER STORMS.
THERE IS...HOWEVER...MORE UPPER LEVEL SUPPORT TOMORROW THAN
FRIDAY...SO DESPITE THE ABSENCE OF A LLJ...CANNOT DISCOUNT A FEW
STORMS REACHING SEVERE LIMITS...ESPECIALLY IF STORMS CAN INTERACT
WITH LINGERING BOUNDARIES FROM THIS AFTERNOONS CONVECTION.
TEMPERATURE FORECAST ON SATURDAY IS ALSO A LITTLE TRICKY...WHILE
NOTED ABOVE THAT FRONT IS NOT PARTICULARLY COLD...TIMING OF ITS
ARRIVAL WILL PLAY SIGNIFICANTLY INTO AFTERNOON HIGHS. SPLIT THE
DIFFERENCE IN GUIDANCE...BUT HEDGED BETS ON THE WARM SIDE GIVEN
OVERNIGHT MINS.

THE FRONT WILL SLOWLY SAG SOUTH AND STALL/WASH OUT TO OUR SOUTHEAST
ON SATURDAY EVENING AND INTO SUNDAY. WILL CONTINUE TO LEAVE SUNDAY
DRY ATTM...BUT 12Z GFS SUGGESTS SHOWERS ARE A POSSIBILITY IN THE
SOUTHEASTERN PORTIONS OF THE CWFA. AS WE TRANSITION INTO AN H5
NORTHWEST FLOW PATTERN...SURFACE HIGH PRESSURE WILL BRIEFLY BUILD
INTO THE NORTHERN CWFA ON MONDAY BEFORE A SECOND COLD FRONT CROSSES
THE CWFA TUESDAY MORNING. THIS FRONT WILL HAVE A GREATER TEMPERATURE
GRADIENT THAN SATURDAYS FRONT...BUT WILL REMAIN DRY ACROSS THE TENNESSEE
VALLEY. TEMPERATURES...HOWEVER...WILL COOL BEHIND THIS REINFORCING
FRONT AND BY WEDNESDAY...HIGHS WILL ONLY BE IN THE LOW/MID 80S WHICH IS
CONSIDERABLY MORE SEASONABLE FOR THIS TIME OF YEAR THAN WE HAVE BEEN
EXPERIENCING THE LAST COUPLE WEEKS.

GIVEN THE POTENTIAL FOR UNSETTLED WEATHER IN NORTHWEST FLOW...HAVE
KEPT POPS IN FOR WEDNESDAY THROUGH THURSDAY...AND AGAIN ON FRIDAY AS
SEVERAL SMALL H5 DISTURBANCES RIPPLE THROUGH. THE 00Z ECMWF IS MORE
CONSERVATIVE WITH THESE PERTURBATIONS THAN THE 12Z GFS...BUT GIVEN
PROPENSITY FOR MCS GENESIS IN NORTHWEST FLOW AND THE UPPER JET MAX
SLIDING ACROSS THE SE STATES...WILL HEDGE BETS WITH THE GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  87  66  89 /  40  60  20  10
SHOALS        70  87  65  89 /  40  60  20  10
CULLMAN       71  85  67  87 /  40  60  20  10
FAYETTEVILLE  69  85  66  87 /  40  60  20  10
ALBERTVILLE   70  85  67  87 /  40  60  30  10
FORT PAYNE    68  85  66  88 /  40  60  30  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Jun 13, 9:06 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1006 AM CDT FRI JUN 13 2008

ALZ001>010-016-TNZ076-096-097-140300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1006 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP THROUGH THE DAY.  GIVEN
UNSTABLE AND MOIST CONDITIONS...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE THE PRIMARY HAZARDS.  A FEW OF THE STORMS COULD BECOME
SEVERE FOR A BRIEF PERIOD...CAPABLE OF DAMAGING WINDS.  THE HEAVY
DOWNPOURS COULD ALSO CAUSE SOME MINOR STREET FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO AFFECT THE
CENTRAL TENNESSEE VALLEY ON SATURDAY AS A COOL FRONT APPROACHES THE
REGION. LOCALLY HEAVY RAINFALL...AND GUSTY OUTFLOW WINDS ARE
POSSIBLE WITH THESE THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND
THURSDAY AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jun 13, 12:32 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CDT FRI JUN 13 2008

ALZ001-005-131900-
LAUDERDALE-LIMESTONE-
132 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 200 PM CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LEXINGTON...OR 19 MILES NORTHWEST
OF ATHENS...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ANDERSON.
  MT ROZELL.
  LESTER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Special weather statement, Jun 13, 1:16 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT FRI JUN 13 2008

ALZ002-132000-
COLBERT-
216 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 300 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURTON...OR 14 MILES SOUTHWEST OF IUKA...
MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAUD.
  ALLSBORO.
  MALONE.
  MARGERUM.
  CHEROKEE.
  MYNOT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Special weather statement, Jun 13, 2:21 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
321 PM CDT FRI JUN 13 2008

ALZ001-132100-
LAUDERDALE-
321 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 400 PM
CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KILLEN...OR 11 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KILLEN.
  ELGIN.
  GREEN HILL.
  LEXINGTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP
Special weather statement, Jun 13, 2:39 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CDT FRI JUN 13 2008

ALZ006-009-132130-
JACKSON-MADISON-
339 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MADISON COUNTIES UNTIL
430 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 8 MILES SOUTHEAST OF
HUNTSVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OWENS CROSSROADS.
  HAMPTON COVE.
  HADEN.
  GURLEY.
  BROWNSBORO.
  MAYSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB/MP
Special weather statement, Jun 13, 2:59 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT FRI JUN 13 2008

ALZ001-005-132145-
LAUDERDALE-LIMESTONE-
359 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 445 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LEXINGTON...OR 20 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITEHEAD.
  LEXINGTON.
  ANDERSON.
  GOOD SPRINGS.
  MT ROZELL.
  LESTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP/RSB
Special weather statement, Jun 13, 4:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 PM CDT FRI JUN 13 2008

ALZ005>007-132300-
LIMESTONE-MADISON-MORGAN-
513 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE...MADISON AND MORGAN
COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRICEVILLE...OR 6 MILES EAST OF DECATUR...
MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRICEVILLE.
  MOORESVILLE.
  BELLE MINA.
  TRIANA.
  FRENCH MILL.
  MADISON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Cullman

When
June 13, 4:45 PM CST
Where
Cullman County, 1.79 mi SW of County Line
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.280, -86.720

Lightning from a thunderstorm struck a house on county road 1545 near its intersection with highway 31 near the Morgan and Cullman county line.

Flash Flood, Morgan

When
June 13, 6:00 PM CST to 9:00 PM CST
Where
Morgan County, 1.29 mi NNW of Oakworth to 1.25 mi SW of Flint City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.588, -86.986

Training strong thunderstorms produced excessive rainfall over the city of Decatur. Many roads in Decatur were affected. Runoff up to 8 inches deep was reported near the intersection of Veterans Drive and 14th Street in Decatur. Also, flash flood waters climbed to a depth of two feet along 4th Avenue between 10th and 11th street, and water up to one foot entered the Rescue Squad Building on Old Highway 31 in Flint City.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107961, 107960.